Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 29, NWS Amarillo, TX

June 19, 2008Cimarron County, Oklahoma; Dallam County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 19, 2008, 7:10 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 7:10 PM CDT (00:10 UTC)
Expired
Jun 19, 2008, 8:04 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 171 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:05 PM CDTHAIL 0.75Texline, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 200010
TORAMA
OKC025-TXC111-200115-
/O.NEW.KAMA.TO.W.0029.080620T0010Z-080620T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...
  WESTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 815 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF FELT...OR ABOUT 24 MILES SOUTHWEST OF BOISE CITY...
  MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN DALLAM COUNTY AT 720 PM CDT
  RURAL SOUTHWESTERN CIMARRON COUNTY AT 720 PM CDT
  RURAL CENTRAL DALLAM COUNTY AT 750 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND OR COULD DEVELOP SHORTLY. IF YOU ARE IN THE
PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL
OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK
SHELTER UNDER A HIGHWAY OVERPASS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3650 10303 3650 10301 3664 10301 3669 10255
      3617 10242 3614 10303
TIME...MOT...LOC 0010Z 311DEG 18KT 3650 10284

$$

KRAUSE
2 follow-up statements
000 
WWUS54 KAMA 200038
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT THU JUN 19 2008

OKC025-TXC111-200115-
/O.CON.KAMA.TO.W.0029.000000T0000Z-080620T0115Z/
CIMARRON OK-DALLAM TX-
738 PM CDT THU JUN 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN
DALLAM AND SOUTHWESTERN CIMARRON COUNTIES...

AT 738 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 11
MILES EAST OF TEXLINE...OR ABOUT 28 MILES NORTHWEST OF DALHART...
MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARE...
  TEXLINE...
  FELT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 10303 3650 10301 3657 10301 3658 10252
      3617 10242 3614 10303
TIME...MOT...LOC 0038Z 335DEG 27KT 3636 10281

$$

CLK
000 
WWUS54 KAMA 200104
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT THU JUN 19 2008

OKC025-TXC111-200114-
/O.CAN.KAMA.TO.W.0029.000000T0000Z-080620T0115Z/
CIMARRON OK-DALLAM TX-
804 PM CDT THU JUN 19 2008

...THE TORNADO WARNING FOR WESTERN DALLAM AND SOUTHWESTERN CIMARRON
COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAD WEAKENED AND NO LONGER APPEARS CAPABLE OF PRODUCING
A TORNADO. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 10303 3650 10301 3657 10301 3658 10252
      3617 10242 3614 10303
TIME...MOT...LOC 0104Z 335DEG 27KT 3618 10271

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 19, 6:10 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 19, 6:10 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 19 2008

.AVIATION...
ONCE AGAIN MAIN CONCERN IS THUNDERSTORM POTENTIAL. THINKING KDHT AND
KGUY MAY RECEIVE THUNDER DURING THE 00Z TO 05Z TIME FRAME...BUT
PRECIP MAY LINGER LONGER INTO THE EVENING. ALSO...PRECIP WILL BE
POSSIBLE LATER THIS EVENING DURING THE 03 TO 07Z TIME FRAME AT KAMA.
HANDLED PRECIP WITH TEMPO GROUPS...AND INSERTED A VCTS REMARK FOR
KGUY. WINDS SHOULD GENERALLY REMAIN FROM THE EAST THIS EVENING...THEN
VEER TO THE SOUTH OVERNIGHT. MVFR CIGS WILL BE POSSIBLE AFTER 06Z
AS THE MOISTURE FILLS IN BEHIND THE EXITING STORMS. EXPECT CIGS TO
LIFT DURING MID MORNING...WITH CU REDEVELOPING NEAR THE END OF THE
CURRENT TAF PERIOD. MAY SEE ADDITIONAL PRECIP TOMORROW AFTERNOON BUT
DID NOT MENTION IN TAFS JUST YET.

JJB

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU JUN 19 2008/

DISCUSSION...
THUNDERSTORMS DEVELOPING ALONG A FRONTAL BOUNDARY MOVING SOUTHWEST
ACROSS THE CENTRAL PANHANDLES. AS STORMS HAVE ALREADY PRODUCED SEVERE
WEATHER IN THE HIGHLY MOIST AND UNSTABLE AIR...THINKING THE ATMOSPHERE
WILL CONTINUE TO SUPPORT SEVERE STORMS WITH ISOLATED SUPER CELLS
THROUGH THE EVENING AND POSSIBLY OVERNIGHT HOURS. CAN NOT RULE OUT
AN ISOLATED TORNADO...ESPECIALLY AS THE CELLS INTERACT WITH THE
BOUNDARIES MOVING THROUGH THE AREA. ADDITIONAL STORMS DEVELOPING
ALONG THE ROCKIES IN COLORADO AND NEW MEXICO SHOULD TRAVEL WITHIN THE
NORTHWEST FLOW ALOFT AND IMPACT THE PANHANDLES LATER THIS AFTERNOON
AND OVERNIGHT. SO...ASIDE FROM SEVERE WEATHER...AM ALSO SOME WHAT
CONCERNED FOR HEAVY RAINS AND LOCALIZED FLOODING. HELD OFF ON A FLASH
FLOOD WATCH FOR NOW.

SIMILAR SYNOPTIC PATTERN REMAINS IN PLACE THROUGH EARLY NEXT WEEK.
FEEL GRIDS MAY BE A BIT OVER POPULATED...BUT AT THE SAME TIME...THERE
SEEMS TO BE FEW OBVIOUS DRY PERIODS WITHIN THE NEXT 5 DAYS. DID FEEL
THE DAYTIME HOURS ON SUNDAY AND MONDAY MAY SEE A BREAK IN
ACTIVITY...BUT THAT MAY ALSO CHANGE. SEE NO REASON WHY MOUNTAIN
CONVECTION WILL CEASE DURING THE AFTERNOON THROUGH MONDAY...AND
WITH THE RIDGE SITTING IN A SIMILAR POSITION...EXPECT ANY ROCKY
MOUNTAIN STORMS SHOULD PUSH INTO THE WESTERN ZONES. AT THE SAME
TIME...MODELS CONTINUE TO PRODUCE SHORT WAVES THAT TRIGGER STORMS IN
EASTERN COLORADO OR WESTERN KANSAS WHICH SHOULD ALSO BECOME DIRECTED
BY THE NORTHWEST FLOW ALOFT. SO CAN NOT RULE OUT THE EASTERN
PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. EACH NEW MODEL RUN
SEEMS TO SHY AWAY FROM MAKING MAJOR CHANGES TO THE RIDGE UNTIL THE
DAY 6 OR 7 TIME FRAME...AT WHICH TIME THE GFS AND EURO ATTEMPT TO
PUSH THE RIDGE SLIGHTLY FURTHER EAST AND INCREASE THE HEIGHTS. THIS
WOULD FAVOR LOWER POP CHANCES FOR THE PANHANDLES...SO WILL AGAIN KEEP
THE DAY 6 AND 7 TIME FRAME DRY. FURTHERMORE...EXPECT ANY DAY THAT
PRODUCES THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE.

NEED TO BEGIN SEVERE WEATHER OPS SO APOLOGIZE FOR THE ABBREVIATED
AFD...STUCK WITH GUIDANCE TEMPS FOR THE MOST PART.

JJB

FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THE EXTENDED...OTHER THAN THUNDERSTORMS
AND CLOUD TO GROUND LIGHTNING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/14
Hazardous weather outlook, Jun 19, 2:16 PM CDT, 4 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT THU JUN 19 2008

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
216 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 578 UNTIL 9 PM ACROSS CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND ALL BUT THE EASTERN PARTS OF THE TEXAS
PANHANDLES.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

NUNEZ

In the hours before

Local storm report, Jun 19, 6:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      10 E AMARILLO           35.20N 101.64W
06/19/2008                   POTTER             TX   NWS EMPLOYEE

            FAST FLOWING WATER OVER ST FRANCIS JUST NORTH OF ST
            FRANCIS CHURCH

&&

EVENT NUMBER 00662

NUTTALL
Local storm report, Jun 19, 6:22 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DAWN                    34.91N 102.20W
06/19/2008  E0.75 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00663

NUTTALL
Local storm report, Jun 19, 6:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     PANTEX                  35.32N 101.58W
06/19/2008                   CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

0435 PM     HAIL             PANTEX                  35.32N 101.58W
06/19/2008  E1.75 INCH       CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

&&

EVENT NUMBER 00664
EVENT NUMBER 00665

NUTTALL
Local storm report, Jun 19, 6:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             14 S UMBARGER           34.75N 102.11W
06/19/2008  E1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER 00666

NUTTALL
Special weather statement, Jun 19, 6:58 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU JUN 19 2008

TXZ004-200030-
OCHILTREE TX-
658 PM CDT THU JUN 19 2008

...STRONG THUNDERSTORM IN NORTHERN OCHILTREE COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF PERRYTON MOVING SOUTHEAST AT 25
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHERN OCHILTREE COUNTY...INCLUDING THE CITY OF
PERRYTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Local storm report, Jun 19, 7:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             FELT                    36.57N 102.78W
06/19/2008  E1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER 00667

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:46 PM CDTSevere Thunderstorm WarningAMACimarron, Texas59 min
Jun 19, 7:23 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall67 min
Jun 19, 8:07 PM CDTSevere Thunderstorm WarningAMADallam, Hartley31 min
Jun 19, 8:30 PM CDTSevere Thunderstorm WarningAMARandall45 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman57 min
Jun 19, 8:58 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall62 min
Jun 19, 10:01 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall39 min

Nearby

Tornado Warnings in Oklahoma, 2008Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.